COMMENTARY

Prescribing Sedatives and Anxiolytics: Take Care!

Lee Hampton, MD, MSc

Disclosures

July 14, 2014

Editorial Collaboration

Medscape &

This feature requires the newest version of Flash. You can download it here.

Hello. I am Dr. Lee Hampton, a medical officer working on the detection and prevention of adverse drug events at the Centers for Disease Control and Prevention. I am pleased to speak with you as part of the CDC Expert Commentary Series on Medscape.

Sedatives and anxiolytics, such as zolpidem, alprazolam, lorazepam, and clonazepam, can cause clinically important adverse effects which must be taken into account when prescribing them. For example, the American Geriatrics Society has recommended that sedatives and anxiolytics not be used as first-line therapy for insomnia, agitation, or delirium in older adults because of concerns about adverse effects associated with these drugs.[1] In 2013, the US Food and Drug Administration required lower recommended doses for specific drugs containing the sedative zolpidem because of concerns about zolpidem's adverse effects.[2]

CDC recently completed a study estimating how many adult emergency department (ED) visits in the United States were caused each year by adverse events from sedatives and anxiolytics.[3] Using data from reviews of the medical records of all 2009, 2010, and 2011 ED visits at 63 randomly selected US hospitals, we estimated that adverse drug events from sedatives and anxiolytics cause more than 30,000 ED visits each year. Among adults aged 45-64 years and those aged 65 years and older, sedatives and anxiolytics caused more ED visits for adverse drug events than did antipsychotics, antidepressants, or stimulants. In particular, zolpidem was estimated to cause 10,000 ED visits for adverse drug events, which is more than any other sedative or anxiolytic, and more than any antipsychotic, antidepressant, or stimulant. Relative to the number of outpatient visits at which it was prescribed, zolpidem also caused more ED visits for adverse drug events than sedatives and anxiolytics as a group, antidepressants as a group, and stimulants as a group.

Overall, altered mental status, such as delirium, and disturbances in consciousness, such as somnolence, were the most common adverse effects from sedatives and anxiolytics that led to ED visits. However, sedatives and anxiolytics caused more falls and head injuries than did antipsychotics, antidepressants, and stimulants combined. Zolpidem caused more than 40% of the ED visits for falls or head injuries due to sedatives and anxiolytics.

Using alternatives to zolpidem, and other sedatives or anxiolytics, can be an effective way of avoiding adverse events from these drugs. Insomnia is an example of a diagnosis for which tested therapies other than sedatives and anxiolytics, such as cognitive behavioral therapy, are available.[4] Clinicians should consider the risks for serious adverse effects and the availability of other treatment approaches before prescribing zolpidem and other sedative or anxiolytic drugs. Thank you.

Lee Hampton, MD, MSc, is a medical officer with the Division of Healthcare Quality Promotion, where he works on the detection and prevention of adverse drug events. He first joined CDC as Epidemic Intelligence Service Officer assigned to the Respiratory Diseases Branch of the Division of Bacterial Diseases. Dr. Hampton received his medical degree from the University of North Carolina-Chapel Hill and completed specialty training in pediatrics at Yale-New Haven Hospital. He is also an Adjunct Assistant Professor of Pediatrics at the Emory University School of Medicine.

processing....